Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Jackson, KY

May 17, 2000Menifee County, Powell County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 17, 2000, 1:58 AM EDT for Menifee County, Powell County, Wolfe County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2000, 1:58 AM EDT (05:58 UTC)
Expired
May 17, 2000, 2:45 AM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Menifee County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS53 KJKL 170600
SVRJKL
KYC165-197-237-170645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
158 AM EDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY
  WOLFE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 245 AM EDT

* AT 158 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
  SOUTHWEST OF FAGAN...OR ABOUT 7 MILES SOUTHWEST OF FRENCHBURG...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JENSON AT 210 AM EDT
  CAMPTON AT 215 AM EDT
  BETHANY AT 225 AM EDT

HAIL UP TO DIME SIZE OR THREE QUARTERS INCHES IN DIAMETER HAS BEEN REPORTED 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR 
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL AND VERY HEAVY RAIN ARE ALL 
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST 
THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN JACKSON KY.

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:40 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 16, 9:40 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
940 PM EDT TUE MAY 16 2000

00Z HAND DRAWN SFC CHART CLEARLY SHOWING A BNDRY ACRSS CNTRL IL/IN/S
OH. WEAK LOW ON BNDRY IN VCNTY OF IND/LAF. CONVECTION HAS BEEN
FIRING PAST FEW HOURS IN VICINITY OF BNDRY AND DRIFTING SE. THIS IS
ALSO IN AREA OF MODELED 850 OMEGAS. KJKL-88D SHOWING A FEW SHOWERS
CONTINUE TO SKIRT ACROSS THE N PORTIONS OF CWA. VARIOUS THICKNESS
SCHEMES ALL SHOW THE OHIO VALLEY ACTIVITY COULD DRIFT SE ACROSS N
PORTIONS OF CWA. MODELS SHOWING INCR RH AND WEAK OMEGAS OVERNIGHT.
THINK MAJORITY OF THE CONVECTION WONT HOLD UP TOO LONG ONCE IT DRIFTS
AWAY FROM BNDRY BUT STILL HAVE SOME CONCERNS IT MAY.

SAT PICS SHOWING VARIABLY CLOUDY SKIES. SFC OBS SHOWING TEMPS
RUNNING 3-5 ABOVE MOS NUMBERS. WILL ISSUE UPDATE AND BREAK OFF
NORTHERN/NE TIER ZONES AND UP POPS TO LOW CHC (30%). WILL TWEAK
VERBOLOGY AND TEMPS A TAD ALSO.

.JKL...NONE.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:34 AM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.